Missouri, 2007

Damaging Winds in Missouri, August 18 to 19, 2007

August 18 to 19, 2007 · NWS SGF · 2 events in 2 counties and zones

Marginally strong to severe pulse thunderstorms developed on two seperate days over southern Missouri. A couple of them produced severe wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Marginally strong to severe pulse thunderstorms developed on two seperate days over southern Missouri. A couple of them produced severe wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 18, 1:48 AM CST, 9 hours 52 minutes earlier.

Area forecast discussion, Aug 18, 1:48 AM CST, 9 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
248 AM CDT SAT AUG 18 2007

.DISCUSSION...

MAIN FORECAST FOCUS THROUGH MONDAY WILL BE ON POPS AS THE REMNANTS
OF TROPICAL STORM ERIN IMPACT THE REGION. ATTENTION THEN TURNS TO
TEMPERATURES TOWARDS THE MIDDLE OF NEXT WEEK AS AN UPPER LEVEL
RIDGE BEGINS TO FIRM UP OVER THE SOUTHERN TIER OF STATES.

TODAY...THE 00Z MODEL SUITE STRUGGLED WITH THEIR INITIALIZATIONS
OVER EASTERN TEXAS IN THE UPPER LEVELS. WATER VAPOR IMAGERY AND
PROFILERS IN THE ARKLATEX REGION INDICATE WHAT APPEARS TO BE A
FAIRLY DECENT SHORT WAVE TROUGH SHIFTING NORTH TOWARDS THE OZARKS.
MODELS SEEM TO HAVE A FAIR HANDLE ON THIS...INDICATING A VORTICITY
LOBE SHIFTING NORTH TOWARDS SOUTHWEST MISSOURI BY EARLY THIS
AFTERNOON. BY THIS TIME...LITTLE IN THE WAY OF CONVECTIVE
INHIBITION IS EXPECTED WITH MLCAPES RANGING FROM ABOUT 1000 TO
1500 J/KG. WITH THE EXPECTED INCREASE IN LARGE SCALE ASCENT...
SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. THE BEST
CHANCES FOR PRECIPITATION WILL BE ALONG AND WEST OF HIGHWAY 65
WHERE HIGH CHANCE TO LIKELY POPS WERE PLACED. THESE STORMS SHOULD
BE EFFICIENT RAIN PRODUCERS WITH PRECIPITABLE WATER VALUES AROUND
TWO INCHES AND WET BULB ZERO LEVELS FAIRLY HIGH. THE CLOUDS AND
PRECIPITATION WILL YIELD COOLER TEMPERATURES THIS AFTERNOON WITH
MOST AREAS TOPPING OUT IN THE LOWER 90S.

TONIGHT AND SUNDAY...WILL SEE A DECREASE IN PRECIPITATION COVERAGE
TONIGHT WITH THE OVERALL DECREASE IN INSTABILITY. BEST CHANCES FOR
PRECIPITATION WILL BE OVER CENTRAL MISSOURI AHEAD OF THAT
VORTICITY LOBE. MODELS INDICATE ANOTHER CHUNK OF ENERGY SHOOTING
EAST ACROSS KANSAS AND NORTHERN MISSOURI ON SUNDAY. MORE SHOWER
AND THUNDERSTORM DEVELOPMENT IS THEREFORE ANTICIPATED...WITH THE
BEST CHANCES ACROSS CENTRAL MISSOURI CLOSER TO THE UPPER LEVEL
ENERGY. WENT FAIRLY CLOSE TO MAV GUIDANCE FOR TEMPERATURES BOTH
PERIODS WITH HIGHS ON SUNDAY ONCE AGAIN IN THE LOWER 90S.

SUNDAY NIGHT AND MONDAY...AM STILL UNCLEAR AS TO THE TIMING AND
PLACEMENT OF THE REMNANTS OF ERIN. NOT OUT OF THE QUESTION WE
COULD SEE SOME LINGERING SHOWERS AND THUNDERSTORMS SOMEWHERE
ACROSS THE OZARKS. HAVE KEPT SLIGHT CHANCE POPS GOING FOR THESE
PERIODS AND WILL CONTINUE TO EVALUATE AS THE EVOLUTION OF THESE
REMNANTS BECOMES CLEARER. DO THINK TEMPERATURES WILL WARM A FEW
DEGREES OVER THOSE OF SUNDAY WITH LESS CLOUD COVER EXPECTED.

MONDAY NIGHT INTO FRIDAY...A LARGE SCALE RIDGE WILL BUILD ACROSS
THE SOUTHERN HALF OF THE COUNTRY THROUGH MIDWEEK. THE HIGHEST
HEIGHTS WILL TEND TO SLOWLY SHIFT INTO THE SOUTHEAST UNITED STATES
BY THE END OF NEXT WEEK AS HEIGHTS LOWER ACROSS THE WESTERN UNITED
STATES. AM THEREFORE LOOKING FOR A DRY STRETCH OF WEATHER AROUND
MIDWEEK WITH A CONTINUED WARMING TREND. WENT AT OR ABOVE MEX
GUIDANCE FOR THE PERIOD WITH THE ECMWF SHOWING A WARMER SIGNAL
THAN THAT OF THE GFS. WILL NEED TO WATCH POPS LATE NEXT WEEK AS
LOWERING HEIGHTS MAY EVENTUALLY SPREAD INTO THE NORTHERN PLAINS
AND GREAT LAKES...POSSIBLY SENDING A FRONT SOUTH TOWARDS THE
OZARKS.

SCHAUMANN

&&

.AVIATION...

INITIAL THOUGHTS FOR THE 12Z TAFS...WILL CONTINUE SOUTHEAST TO SOUTH
SURFACE FLOW THROUGH THE FORECAST PERIOD AS SURFACE HIGH OVER THE
GREAT LAKES REGION SHIFTS SOUTHEAST INTO THE OHIO VALLEY AND SURFACE
TROUGH DEEPENS OVER THE PLAINS. WILL CARRY VICINITY STORMS FROM LATE
MORNING THROUGH THE AFTERNOON WITH TEMPO THUNDER THROUGH EARLY/MID
AFTERNOON AS PEAK HEATING DESTABILIZES INCREASINGLY MOIST AIRMASS
OVER THE REGION. WILL KEEP VFR CEILINGS THROUGH THE FORECAST AS
REMNANTS OF ERIN REMAIN OVER THE SOUTHERN PLAINS.

TERRY

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
Hazardous weather outlook, Aug 18, 4:44 AM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
544 AM CDT SAT AUG 18 2007

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191200-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
544 AM CDT SAT AUG 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

  WEATHER HAZARDS EXPECTED:

  THUNDERSTORMS PRODUCING WIND GUSTS TO 50 MPH...SMALL HAIL...
  FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH A
  LOCALIZED THREAT FOR FLASH FLOODING.

  AREAS AFFECTED AND TIMING:

  THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF THE MISSOURI
  OZARKS AND EXTREME SOUTHEAST KANSAS TODAY AND TONIGHT. THE
  BEST CHANCE FOR STORMS WILL BE ALONG AND WEST OF HIGHWAY 65
  FROM LATE THIS MORNING THROUGH EARLY THIS EVENING.

  DISCUSSION:

  A TROPICAL AIRMASS WILL CONTINUE TO OVERSPREAD THE REGION AS
  THE REMNANTS OF TROPICAL STORM ERIN REMAIN OVER WESTERN
  TEXAS. MEANWHILE...AN UPPER LEVEL TROUGH WILL PUSH NORTH
  TOWARDS THE OZARKS LATER THIS MORNING AND THIS AFTERNOON.
  SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP WITH THE
  APPROACH OF THE TROUGH...WITH THE BEST AREAL COVERAGE OF
  SHOWERS AND THUNDERSTORMS ALONG AND WEST OF HIGHWAY 65 FROM
  LATE THIS MORNING THROUGH EARLY THIS EVENING. OTHER ISOLATED
  TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL BE
  POSSIBLE ACROSS THE REMAINDER OF THE OUTLOOK AREA THROUGH
  TONIGHT. SOME OF THE STRONGER STORMS MAY PRODUCE WIND GUSTS
  TO 50 MPH...SMALL HAIL...HEAVY RAINFALL AND FREQUENT
  LIGHTNING STRIKES. A LOCALIZED FLASH FLOOD THREAT WILL EXIST
  DUE TO THE TROPICAL NATURE OF THE AIRMASS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

  THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH MONDAY...WITH THE
  BEST CHANCE OF STORMS ACROSS CENTRAL MISSOURI ON SUNDAY. NO
  SEVERE STORMS ARE EXPECTED AT THIS TIME. THUNDERSTORMS WILL
  AGAIN BE POSSIBLE ON THURSDAY AND FRIDAY ACROSS WESTERN
  MISSOURI AND EXTREME SOUTHEAST KANSAS.

  AFTERNOON HEAT INDEX VALUES GREATER THAN 100 DEGREES WILL BE
  POSSIBLE FROM TUESDAY THROUGH FRIDAY OVER PORTIONS OF SOUTH
  CENTRAL MISSOURI AS WELL AS PORTIONS OF WESTERN MISSOURI AND
  EXTREME SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH
OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Local storm report, Aug 18, 8:12 AM CST, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE SPRINGFIELD MO
912 AM CDT SAT AUG 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     TSTM WND DMG     2 SE CABOOL             37.10N 92.08W
08/17/2007                   TEXAS              MO   LAW ENFORCEMENT

            VERY LARGE TREE DOWN

0510 PM     TSTM WND DMG     5 E STOCKTON            37.70N 93.70W
08/17/2007                   CEDAR              MO   LAW ENFORCEMENT

            TREE DOWN ACROSS ROAD AT COUNTY ROAD 2025 AND HIGHWAY 32.

0525 PM     TSTM WND DMG     8 N STOCKTON            37.81N 93.80W
08/17/2007                   CEDAR              MO   LAW ENFORCEMENT

            TREE DOWN

0545 PM     LIGHTNING        LEBANON                 37.68N 92.66W
08/17/2007                   LACLEDE            MO   EMERGENCY MNGR

            NUMEROUS ELECTRICAL OUTAGES INCLUDING STOPLIGHTS. 911
            SYSTEM IS DOWN AS WELL.

0620 PM     HAIL             CAMDENTON               38.01N 92.74W
08/17/2007  E1.00 INCH       CAMDEN             MO   LAW ENFORCEMENT

            QUARTER SIZE HAIL AND NUMEROUS TREES DOWN IN THE CITY OF
            CAMDENTON.

&&

AFOSTER
Local storm report, Aug 18, 9:57 AM CST, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1057 AM CDT SAT AUG 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND DMG     SUNRISE BEACH           38.18N 92.78W
08/17/2007                   CAMDEN             MO   PUBLIC

            50 FOOT TALL AND 35 INCH DIAMETER OAK TREE BLOWN DOWN

&&

GCLAYCOM
Local storm report, Aug 18, 11:36 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1236 PM CDT SAT AUG 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1215 PM     TSTM WND DMG     2 SSW HIGHLANDVI        36.91N 93.29W
08/18/2007                   CHRISTIAN          MO   PUBLIC

            NUMEROUS SMALL LIMBS DOWN AND LAWN FURNITURE BLOWN ACROSS
            LAWN

&&

LDOOLEY

The radar

The Springfield radar (KSGF), 24 km away, was scanning. The volume nearest the first event began at 17:41 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Christian

When
August 18, 11:40 AM CST
Where
Christian County, 0.89 mi SE of Nixa
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Utility Company
Coordinates
37.041, -93.289

Severe thunderstorm wind gust downed a tree across power lines on Missouri Street in southeast Nixa.

Thunderstorm Wind, Shannon

When
August 19, 2:00 PM CST
Where
Shannon County, 0.89 mi SE of Winona
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Public
Coordinates
37.011, -91.319

Severe thunderstorm wind gusts destroyed a shed, while several other mobile homes experienced minor roof damage. Numerous trees were also blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2007Every state in 2007This day in weather historyWarnings in Missouri, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 51973, 51975.